Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Kansas City, MO

August 31, 2021Doniphan County, Kansas

NWS Kansas City, MO issued this special weather statement at Aug 31, 2021, 5:35 AM CDT for Doniphan County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2021, 5:35 AM CDT (10:35 UTC)
Expired
Aug 31, 2021, 6:15 AM CDT
In force
40 min
Issued by
NWS Kansas City, MO
Hail
0.75 in
Wind
40

County Doniphan County, KS

The radar

The Pleasant Hill radar (KEAX), 136 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1561 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

169 
WWUS83 KEAX 311035
SPSEAX

Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
535 AM CDT Tue Aug 31 2021
 
KSZ102-MOZ011-311115-
Doniphan KS-Holt MO-
535 AM CDT Tue Aug 31 2021

...A strong thunderstorm will impact portions of Doniphan and
southeastern Holt Counties through 615 AM CDT...

At 535 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Hiawatha, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Wathena, Highland, Troy, Oregon, Forest City, White Cloud, Severance,
Leona, Iowa Point, Fanning and Bendena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4000 9534 4000 9531 4001 9531 3997 9500
      3990 9499 3989 9493 3988 9493 3986 9494
      3983 9491 3979 9492 3978 9494 3974 9494
      3973 9497 3970 9497 3977 9534
TIME...MOT...LOC 1035Z 282DEG 30KT 3993 9545 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

BT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 31, 3:53 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 31, 3:53 AM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
353 AM CDT Tue Aug 31 2021

.Discussion...
Issued at 351 AM CDT TUE AUG 31 2021

At the time of writing this AFD, a line of storms is moving
southward into our region. These storms are expected to continue
moving south through the early morning hours encroaching upon the
KC metro close to sunrise. The environment looks mildly unstable
all the way to I-70. However, this instability is steadily
stabilizing as the night goes on. This results in the storm
complex gradually weakening as it approaches the interior of our
CWA. Regardless, gusty winds, heavy rain, and some isolated hail
are expected within this line.

The complex appears to be following a midlevel moisture boundary
which will steer the complex southeastward through the morning
hours. The complex is expected to break apart later in the morning
becoming more isolated for portions of central MO into the
afternoon. Some residual thunderstorms may linger through the
evening hours, but convection is expected to dissipate after sunset.

Overnight Tuesday into Wednesday, a synoptic scale ridge builds
across the central CONUS which will clear out the area bringing a
few days of sunshine. The southerly push of warm air nudges
temperatures back to the upper 80s and low 90s. However, guidance
points toward a couple opportunities for precipitation which will
keep temperatures from reaching uncomfortable levels. Models hint at
a small low level convergence zone along the MO/KS state line that
could trigger some isolated rainfall late Tuesday night into
Wednesday morning. A higher chance for precipitation looks to be
Friday evening as another front moves through the area. This front
pushes storms through and decreases temperatures slightly keeping
Labor Day Weekend looking quite pleasant.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1148 AM CDT MON AUG 30 2021

TAF period looks like it will be fairly quiet with light winds out
of the southeast. There is an isolated chance for some shower and
thunderstorms activity, but think that this will primarily impact
central Missouri and not any of the TAF sites. Outside of that, a
line of weakening storms is expected to move out of Nebraska into
northwest Missouri. There is still some uncertainty with how far
south storms will make it, but for now it looks like only STJ
would be impacted.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Pesel
Aviation...Cutter
Hazardous weather outlook, Aug 31, 4:41 AM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
441 AM CDT Tue Aug 31 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
441 AM CDT Tue Aug 31 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today, espeically along and
north of I-70. A few of these storms may produce gusty winds and
small hail.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Additional thunderstorms are expected on Friday into Saturday. These
storms are not expected to be severe.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 31, 1:50 AM CDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
150 AM CDT Tue Aug 31 2021

MOZ005>007-016-017-310730-
Putnam MO-Mercer MO-Adair MO-Harrison MO-Sullivan MO-
150 AM CDT Tue Aug 31 2021

...Strong thunderstorms will impact portions of northwestern Adair,
Putnam, Mercer, northern Sullivan and northern Harrison Counties
through 230 AM CDT...

At 149 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Mount Ayr to 12 miles
northwest of Unionville. Movement was southeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Unionville, Princeton, Ridgeway, Mercer, Eagleville, Cainsville,
Lineville, Blythedale, Newtown, Pollock, Mount Moriah, Lucerne,
Harris, Powersville, Pleasanton, South Lineville, Modena, Mill Grove,
Hatfield and Lemons.

This includes Interstate 35 in Missouri between mile markers 97 and
114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4037 9268 4034 9268 4034 9264 4030 9257
      4027 9396 4057 9423 4059 9301
TIME...MOT...LOC 0649Z 316DEG 27KT 4060 9417 4062 9315

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BT
Special weather statement, Aug 31, 3:06 AM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
306 AM CDT Tue Aug 31 2021

MOZ001-310845-
Atchison MO-
306 AM CDT Tue Aug 31 2021

...A strong thunderstorm will impact portions of Atchison County
through 345 AM CDT...

At 306 AM CDT, Doppler radar was tracking a strong thunderstorm near
Nebraska City, or 24 miles northwest of Tarkio, moving southeast at
40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tarkio, Rock Port, Fairfax, Watson, Indian Cave State Park and Phelps
City.

This includes Interstate 29 between mile markers 100 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4058 9577 4058 9542 4027 9524 4026 9555
      4030 9556 4032 9561 4031 9565 4032 9566
      4034 9562 4041 9566 4046 9564 4046 9568
      4048 9570 4054 9565 4056 9568 4052 9571
      4052 9575
TIME...MOT...LOC 0806Z 327DEG 35KT 4066 9575

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BT
Special weather statement, Aug 31, 3:47 AM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
347 AM CDT Tue Aug 31 2021

MOZ001>003-310930-
Atchison MO-Worth MO-Nodaway MO-
347 AM CDT Tue Aug 31 2021

...A strong thunderstorm will impact portions of west central Worth,
Atchison and Nodaway Counties through 430 AM CDT...

At 347 AM CDT, Doppler radar was tracking a strong thunderstorm near
Burlington Junction, or 13 miles east of Tarkio, moving southeast at
35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Maryville, Tarkio, Rock Port, Fairfax, Burlington Junction, Hopkins,
Ravenwood, Skidmore, Conception Junction, Sheridan, Parnell,
Clearmont, Elmo, Pickering, Westboro, Watson, Clyde, Quitman, Phelps
City and Indian Cave State Park.

This includes Interstate 29 between mile markers 100 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4057 9462 4027 9460 4026 9555 4029 9555
      4030 9558 4043 9565 4046 9564 4046 9567
      4048 9569 4051 9569 4052 9566 4054 9565
      4056 9568 4052 9571 4058 9575
TIME...MOT...LOC 0847Z 315DEG 31KT 4048 9513

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BT
Special weather statement, Aug 31, 5:35 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
535 AM CDT Tue Aug 31 2021

KSZ102-MOZ011-311115-
Doniphan KS-Holt MO-
535 AM CDT Tue Aug 31 2021

...A strong thunderstorm will impact portions of Doniphan and
southeastern Holt Counties through 615 AM CDT...

At 535 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Hiawatha, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wathena, Highland, Troy, Oregon, Forest City, White Cloud, Severance,
Leona, Iowa Point, Fanning and Bendena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9534 4000 9531 4001 9531 3997 9500
      3990 9499 3989 9493 3988 9493 3986 9494
      3983 9491 3979 9492 3978 9494 3974 9494
      3973 9497 3970 9497 3977 9534
TIME...MOT...LOC 1035Z 282DEG 30KT 3993 9545

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BT

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 1:50 AM CDTSpecial Weather StatementEAXHarrison, Mercer, Putnam40 min
Aug 31, 3:06 AM CDTSpecial Weather StatementEAXAtchison39 min
Aug 31, 3:47 AM CDTSpecial Weather StatementEAXAtchison, Nodaway43 min
Aug 31, 7:10 AM CDTSpecial Weather StatementEAXAtchison35 min
Aug 31, 7:16 AM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway44 min
Aug 31, 8:01 AM CDTSpecial Weather StatementEAXHolt29 min
Aug 31, 8:58 AM CDTSpecial Weather StatementEAXBuchanan, Platte47 min
Aug 31, 9:26 AM CDTSpecial Weather StatementEAXClay, Jackson, Lafayette49 min
Aug 31, 5:50 AM CDTSpecial Weather StatementEAXDoniphan40 min
Aug 31, 8:17 AM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan43 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.